Colorado, 2021

Heavy Rain in Colorado, September 3, 2021

September 3, 2021 · NWS PUB · 2 events in 1 county or zone

Isolated to scattered showers and thunderstorms occurred across the central mountains and into the Pikes Peak region during this period, with rainfall amounts generally staying on the lighter side. A few higher amounts above one inch were observed across the Pikes Peak region though.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered showers and thunderstorms occurred across the central mountains and into the Pikes Peak region during this period, with rainfall amounts generally staying on the lighter side. A few higher amounts above one inch were observed across the Pikes Peak region though.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 2, 10:54 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 10:54 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 PM MDT Thu Sep 2 2021

.UPDATE...
Issued at 941 PM MDT Thu Sep 2 2021

Main update this evening was to increase pops across the Pikes
Peak region tonight into early Friday morning, for likely
persistent shower and isolated thunderstorm development. Latest
radar imagery depicting showers and storms continuing to develop
over the central mountains and Pikes peak region. With southwest
flow expected to usher in additional subtle waves and with
low/mid level convergence to continue, don't see why the current
precip development won't continue tonight. So, have increased pops
to account for the scattered shower and isolated thunderstorm
development. Light to at times moderate rainfall rates are
expected, with the threat of any flooding low at this time.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Thu Sep 2 2021

...Severe storms possible Friday Afternoon...

Current water vapor imagery and upper air analysis is indicating
modest southwest flow aloft across the region this afternoon, with
embedded minor waves within the flow ahead of broad upper trough
digging into the Intermountain West at this time. SPC mesoscale
analysis is indicating some drier air across region with PWATs of
1/2 to 1.5 inches, greatest along the western Kansas border, though
does also indicate PWATs increasing to around an inch across eastern
Utah at this time. Regional radars and satellite indicating only
modest CU and isolated to scattered showers across the central mts
into the Pikes Peak region at this time, where mlcape are generally
less than 500 j/kg. SPC analysis is indicating only slightly better
instability across the far southeast plains, with mlcape of 500-1000
j/kg, greatest closer the Kansas border.  MSAS data is indicating a
weak surface low across the far southeast plains at this time as
well.

Latest models continue to indicate increasing west to southwest
flow aloft through the day tomorrow, as the Intermountain West
trough translates out across the Northern Rockies. This will allow
for the weak embedded energy across eastern Utah to move across the
central Rockies through the overnight hours, with the latest models
continuing to indicate shower and storm development across the
central mountains and into the Pikes Peak region this evening, with
storms continuing across the Pikes Peak and Palmer Dvd into the
overnight hours, with mid level waa, frontogentical forcing and
upslope flow all maximized along the Palmer Dvd. While model qpf
seems overdone, can't rule out the continued development of showers
and storms across the Pikes Peak region tonight, and have bumped up
pops to match. Further east, models continue to indicate the
deepening of a surface low and the development of low level jet
across the far southeast plains, keeping the potential for a few
showers and storms as well into the overnight hours. With convection
and expected cloud cover, overnight lows to be at and above normal
in the mid 50s to mid 60s across the plains, and mainly in the 40s
and 50s across the higher terrain.

On Friday, drier air slowly works into western Colorado, with moist
upslope flow across the plains keeping low level moisture in place,
with sbcape of 1000 to 2000 j/kg progged across eastern colorado
into Friday afternoon. This, along with the westerly flow aloft
supporting bulk shear values of 25-35kts, will support the potential
for a few strong to severe storms producing large hail and gusty
outflow winds across the plains Friday afternoon and evening. The
best potential for severe storms looks to be along and east of the
I-25 Corridor, where SPC Day2 Outlook has a marginal risk at this
time. SPC does also indicate the low potential for an an isolated
tornado, across the far southeast plains, where another frontal
boundary may develop. Further west, isolated to scattered higher
based showers and storms will again be possible over and near the
higher terrain.  Temperatures tomorrow will be near to slightly
cooler than today.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM MDT Thu Sep 2 2021

The low-level moisture and forcing from the surface boundary over
the plains is expected to keep showers and storms from Friday going
overnight and into Saturday. As the upper-level high begins to shift
to the west, drier air will be advected into the area at mid-levels,
and although flow aloft will be primarily from the west-northwest,
we can expect to see a decrease in POPs over the mountains Saturday
morning. Over the plains, a cold front will drop south across the
plains, increasing chances of showers and storms and turning post-
frontal winds easterly. With that upslope flow, along with the
residual moisture from the front, more scattered to widespread
precipitation is expected over the plains for most of the day
Saturday into the overnight hours. Over the higher terrain, a few
isolated showers and storms could be possible thanks to the
northwest flow aloft and diurnal heating. As usual, if a more robust
storm manages to sit over a burn scar, there could be some flash
flooding issues. However, given the steering flow expected Saturday,
the chance of flooding is low. Additionally, the chance for severe
weather on Saturday is somewhat low as well, with only 500-1000 J/kg
of CAPE forecasted over the eastern plains, as well as disorganized
vertical wind shear. Temperatures on Saturday will be close to
seasonal averages, with high-70s to low-80s expected over most of
the CWA.

Starting on Sunday and through the end of the long-term forecast
period, models continue to hold on to an upper-level ridge and
associated high building in over our region from the west. This will
advect much drier air into the region and decrease precipitation
chances significantly through the end of next week. However, with
diurnal heating and the right amount of available low-level
moisture, an isolated shower or two over the mountains during
afternoon hours cannot be ruled out entirely. Additionally, with the
high pressure moving in, we may get another influx of smoke from the
wildfires out west. Hopefully, as the ridge translates to the east
during the middle of next week, upper-level winds will shift to push
the smoke out of our CWA. Temperatures will also warm slightly under
the ridge, reaching the mid-high 80s over the higher terrain and
climbing into the low-90s over the plains by mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1153 PM MDT Thu Sep 2 2021

VFR conditions will be predominant throughout the forecast period
for all TAF sites, CIGs will remain in VFR criteria, although they
could come down a bit in SHRA or TSRA in the vicinity throughout the
early morning hours for KCOS and KPUB in SHRA/TSRA, and then for all
terminals later in the afternoon and evening. Precipitation could
also reduce VIS temporarily into possibly MVFR or even IFR criteria
in heavier showers and/or storms. It is important to keep in mind
that outflows can also cause sudden erratic wind shifts to occur at
or in the vicinity of anyone of these terminals. Strong outflows
could occur tomorrow east of KCOS and KPUB, mainly east of the I-25
corridor and over the plains as some storms have the potential of
becoming severe. Also be advised that with surface winds becoming
gusty at the for all terminals tomorrow afternoon/evening, with
gusts near 25 kts. This could cause some light to moderate CAT in
the vicinity of all terminals because of the gusty surface winds.

Winds for KALS will begin to increase throughout the afternoon and
evening, eventually becoming rather strong and gusty, with gusts up
to 24 kts. They will decrease and shift to a NE direction later in
the evening tomorrow. Winds at KCOS and KPUB will be primarily out
of the NW-NE initially, then switch to the SE, then back towards
the NNW- NNE later in the evening and be rather gusty, gusting up
to 25 kts occasionally, especially with convection in the area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...MW
LONG TERM...GARBEROGLIO
AVIATION...STEWARD
Hazardous weather outlook, Sep 2, 8:55 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
955 PM MDT Thu Sep 2 2021

COZ058>089-093>099-040400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
955 PM MDT Thu Sep 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will remain possible across the Pikes Peak
region through the overnight hours. Severe weather is not
expected, and the risk of flooding is low at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected across southern Colorado on
Friday. There is the potential for a few strong to severe
thunderstorms Friday afternoon and evening, primarily around the
Palmer Divide, southeast through the plains. Large hail and
damaging winds would be the main hazards if severe storms occur.

Saturday will begin a drying trend, though a few thunderstorms
will be possible across the higher terrain Saturday afternoon and
evening, especially the southeast mountains and immediate adjacent
plains. For Sunday through Wednesday, there could be a few high
based showers and storms over the higher terrain in the
afternoons, with most of the area remaining dry and unseasonably
warm. There could also be an increase in smoke over Colorado
through early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
September 3, 1:41 AM MST to 5:41 AM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Heavy rainfall of 1.09 inches.

Heavy Rain, El Paso

When
September 3, 2:20 AM MST to 8:20 AM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.850, -104.850

Heavy rainfall of 1.33 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985240, 985241.